What medications can cause hair loss?
Certain medications can cause hair loss as a side effect.
This lengthy list of medications includes:
- Chemotherapy drugs used to treat cancer
- Blood thinners such as heparin and warfarin
- High blood pressure drugs, including beta blockers, calcium channel blockers and angiotensin-converting enzyme (ACE) inhibitors
- Hormonal medications
- Anti-seizure drugs
- Older and newer antidepressants
- Acne drugs, including retinoids
- Cholesterol-lowering drugs
- Nonsteroidal anti-inflammatory drugs (NSAIDs)
- Anti-anxiety drugs
- Certain Parkinson’s disease drugs
- Diet drugs known as amphetamines
- Medications that target the thyroid gland
- Antifungal drugs
- Drugs that treat stomach ulcers
- Arthritis medications, including methotrexate, leflunomide and (rarely) some biologic drugs
- Glaucoma medications
- Gout drugs
Hair loss in men and women
Many of these drugs cause hair loss in both men and women. It may be temporary or permanent. The medications may also trigger the onset of male- or female-pattern baldness. Male-pattern hair loss occurs on the top and front of the head. By contrast, female-pattern hair loss is seen on the top of the head.
Certain hormonal drugs, including birth control pills and hormone replacement therapy, may cause hair loss in women. Testosterone replacement therapy may bring on hair loss in men.
What is medication-related hair loss?
Medication-related hair loss is typically a form of telogen effluvium, which occurs after physical or emotional stress, including illness or major life upheaval. Telogen effluvium pushes hair roots into the resting state prematurely. With this type of hair loss, hair falls out within 2 to 4 months. It typically only affects hair on the scalp and is diffuse in nature, meaning that the hair loss is spread across the scalp as opposed to patchy. Hair may fall out when shampooing or brushing hair, but it does not fall out in clumps.
Another type of medication-induced hair loss, anagen effluvium, occurs with chemotherapy. It affects hair on the head as well as other parts of your body and may occur soon after starting chemotherapy.
How is drug-induced hair loss treated?
The good news is that hair loss from drugs is usually reversible and non-scarring. Treatment is often not needed. The only way to know that a medication is the cause of hair loss is to stop it for at least three months and see if hair grows back. A different medication may treat the underlying condition without causing hair loss.
Hair may grow back on its own after the medication is stopped, but this can take up to six months. Sometimes medications that slow hair loss and/or stimulate new hair growth may be necessary.
With chemotherapy-related hair loss, being gentle with hair may help. Some people choose to cut their hair short or wear wigs during treatment. Hair often grows back after treatment ends. Cooling caps before, during and after each chemotherapy session may help stave off hair loss.
Related medical questions
- Do Ozempic, Wegovy & Mounjaro cause hair loss?
- Where should you not use triamcinolone acetonide cream?
- Does clobetasol cause hair loss or growth?
- How effective is clobetasol for hair growth?
- Is triamcinolone acetonide an antifungal cream?
- Does Qulipta cause hair loss?
- What are JAK inhibitors and how do they work?
- Does Dupixent cause hair loss?
- How common is hair loss with Ibrance?
- Does Xolair cause hair loss?
- Does Cimzia cause hair loss?
- Propecia Information for Consumers
- Propecia prescribing info & package insert (for Health Professionals)
- Side Effects of Propecia (detailed)